Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Lubbock, TX

May 1, 20224 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 1, 2022, 5:37 PM CDT for 4 counties in Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2022, 5:37 PM CDT (22:37 UTC)
Expired
May 1, 2022, 6:30 PM CDT
In force
53 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 85 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:50 PM CDTHAIL 2.53 S Muleshoe, TXCONTINUOUS GOLF BALL SIZED HAIL WITH SEVERAL AS LARGE AS TENNIS BALLS.
May 1, 5:55 PM CDTHAIL 1.75Muleshoe, TXPICTURE OF GOLF BALL SIZE HAIL.
May 1, 5:57 PM CDTHAIL 1.755 N Muleshoe, TX
May 1, 6:05 PM CDTHAIL 27 Wsw Lazbuddie, TX2 TO 2.25 INCH DIAMETER HAIL SITTING ON THE SIDE OF THE ROAD. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS54 KLUB 012237
SVRLUB
TXC017-069-279-369-012330-
/O.NEW.KLUB.SV.W.0013.220501T2237Z-220501T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
537 PM CDT Sun May 1 2022

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Bailey County in northwestern Texas...
  Southern Parmer County in the Panhandle of Texas...
  Southwestern Castro County in the Panhandle of Texas...
  Northwestern Lamb County in northwestern Texas...

* Until 630 PM CDT.

* At 537 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Needmore, or 11 miles southwest of Muleshoe, moving north at 45
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Muleshoe, Bovina, Needmore, Lazbuddie, Oklahoma Lane, Progress and
  Lariat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 10291 3456 10259 3435 10236 3397 10278
      3405 10301
TIME...MOT...LOC 2237Z 201DEG 41KT 3410 10285 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DWK
5 follow-up statements
803 
WWUS54 KLUB 012259 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
559 PM CDT Sun May 1 2022

TXC017-069-279-369-012330-
/O.CON.KLUB.SV.W.0013.000000T0000Z-220501T2330Z/
Bailey TX-Parmer TX-Castro TX-Lamb TX-
559 PM CDT Sun May 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN BAILEY...SOUTHERN PARMER...SOUTHWESTERN CASTRO AND
NORTHWESTERN LAMB COUNTIES...

At 559 PM CDT, a severe thunderstorm was located 5 miles northeast of
Progress, or 7 miles north of Muleshoe, moving north at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Muleshoe, Bovina, Lazbuddie, Oklahoma Lane, Progress and Lariat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3454 10291 3456 10259 3435 10236 3405 10269
      3426 10297
TIME...MOT...LOC 2259Z 201DEG 41KT 3434 10274 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DWK
963 
WWUS54 KLUB 012312
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
612 PM CDT Sun May 1 2022

TXC017-069-279-369-012330-
/O.CON.KLUB.SV.W.0013.000000T0000Z-220501T2330Z/
Bailey TX-Parmer TX-Castro TX-Lamb TX-
612 PM CDT Sun May 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN BAILEY...SOUTHEASTERN PARMER...SOUTHWESTERN CASTRO
AND NORTHWESTERN LAMB COUNTIES...

At 611 PM CDT, a severe thunderstorm was located 5 miles north of
Lazbuddie, or 13 miles southeast of Friona, moving northeast at 50
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3455 10274 3456 10259 3435 10236 3418 10255
      3440 10282
TIME...MOT...LOC 2311Z 213DEG 44KT 3447 10261 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DWK
577 
WWUS54 KLUB 012319
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
619 PM CDT Sun May 1 2022

TXC017-279-012329-
/O.CAN.KLUB.SV.W.0013.000000T0000Z-220501T2330Z/
Bailey TX-Lamb TX-
619 PM CDT Sun May 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BAILEY AND
NORTHWESTERN LAMB COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3435 10236 3431 10240 3431 10271 3440 10282
      3455 10274 3456 10259
TIME...MOT...LOC 2319Z 201DEG 41KT 3456 10257 

$$

TXC069-369-012330-
/O.CON.KLUB.SV.W.0013.000000T0000Z-220501T2330Z/
Parmer TX-Castro TX-
619 PM CDT Sun May 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN PARMER AND SOUTHWESTERN CASTRO COUNTIES...

At 619 PM CDT, a severe thunderstorm was located 8 miles south of
Black, or 10 miles southeast of Friona, moving north at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3435 10236 3431 10240 3431 10271 3440 10282
      3455 10274 3456 10259
TIME...MOT...LOC 2319Z 201DEG 41KT 3456 10257 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SINCAVAGE
637 
WWUS54 KLUB 012323
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
623 PM CDT Sun May 1 2022

TXC069-369-012330-
/O.CON.KLUB.SV.W.0013.000000T0000Z-220501T2330Z/
Parmer TX-Castro TX-
623 PM CDT Sun May 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL PARMER AND SOUTHWESTERN CASTRO COUNTIES...

At 623 PM CDT, a severe thunderstorm was located 6 miles southeast of
Black, or 10 miles east of Friona, moving north at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Parmer and southwestern Castro Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3438 10240 3435 10252 3449 10269 3456 10259
TIME...MOT...LOC 2323Z 201DEG 41KT 3461 10255 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SINCAVAGE
432 
WWUS54 KLUB 012326
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
626 PM CDT Sun May 1 2022

TXC069-369-012336-
/O.EXP.KLUB.SV.W.0013.000000T0000Z-220501T2330Z/
Parmer TX-Castro TX-
626 PM CDT Sun May 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PARMER AND
SOUTHWESTERN CASTRO COUNTIES WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lubbock Texas.

LAT...LON 3438 10240 3435 10252 3449 10269 3456 10259
TIME...MOT...LOC 2326Z 201DEG 41KT 3463 10254 

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:17 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 1, 2:17 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
217 PM CDT Sun May 1 2022

.SHORT TERM...
Ingredients for a severe weather episode across the Texas South
Plains later this afternoon and evening are coming together. Low
level moisture and higher instability have transported rapidly
northwest with 50+ surface dewpoint temperatures now over southern
and western parts of the area. CAPEs of 1,000+ Joules per Kilogram
were streaming northward through the western South Plains, per the
latest SPC MLCAPE analysis, with up to 2500 J/Kg near the Pecos
Valley along the TX/NM border. This is as expected. Also, a
subtropical jet was arcing over the Texas Panhandle and apparently
was a key to a thunderstorm that developed in the relatively drier
air in the far western Texas Panhandle late this morning. We expect
additional erosion of the remaining cap over the next couple hours
with more surface heating and added jet lift allowing storms to
rapidly develop to our west and southwest and expand toward our
area. Storms should quickly strengthen and any organized storm will
become supercell and likely severe. Left splits still will be
favored initially across the Caprock late this afternoon, and though
solutions have backed off on initiation near the southern Rolling
Plains, satellite shows a lot of bubbling in the cumulus field and
it looks like it is readying to convect that area as well. Storms
still may transition into a tornado threat by early evening as
hodographs show lengthening and a bit of loopiness.

So, we just awaiting the trickiest part of thunderstorm forecasting
for this area - storm initiation. We also expect to be placed within
a Severe Weather Watch by mid or late this afternoon.

We have retained much of the previous forecast with high chance and
likely thunderstorm chances spreading through the area this evening,
then mainly over the Rolling Plains later tonight. Also retained
mention of locally heavy rainfall, with Bunker right moving vectors
dropping perhaps as low as 10 to 15 knots, but high enough to avoid
a significant flood risk. Storm chances should diminish on the
Caprock by midnight if not earlier with lift pulling east, and then
over the Rolling Plains later tonight. RMcQueen

.LONG TERM...
Long term remains on track with few changes necessitated for this
forecast package this afternoon. The mid/upper-level trough is
forecast to pivot over the central Great Plains by tomorrow
afternoon, with the dryline mixing east of the 100th meridian by
midday. Vertical mixing heights will ascend into the mid-levels on
the Caprock especially; however, the mid-level height gradient will
slacken with southward extent from the core of the jet streak, with
breezy, westerly winds between 15-25 mph and perhaps a few gusts up
to 35 mph depending on location. Fire weather potential may be
mitigated by convection from today as coverage is expected to be
scattered, with soaking rainfall accompanying storms. Therefore,
critical fire weather conditions may be mitigated area-wide despite
the combination of very warm temperatures, breezy winds, and low
relative humidity. A cold front will invade the CWA early Tuesday
morning as the mid/upper-level trough ejects northeastward into the
Upper Midwest, with high temperatures Tuesday nearly 10 degrees
cooler than Monday with the northeasterly breeze veering to the
south late in the day.

Global NWP guidance remains in agreement of a mid/upper-level
cyclone rotating over the central Rocky Mountains and into the
northwestern Great Plains. The current thinking is that the
dryline will mix to near or perhaps east of the 100th meridian,
confining most of the convection potential across the far eastern
zones to perhaps east of the CWA. With that said, PoPs were
trimmed a bit across the Caprock but mostly left alone across the
Rolling Plains due to some uncertainty in dryline position, but
thinking is that it will be farther east as large-scale forcing
for ascent increases over the southern Great Plains. Thunderstorms
that develop Wednesday in the moist sector will become STG-SVR
with shear vectors continuing to favor supercells. Another cold
front will move through the region early Thursday morning, with
temperatures about 10 deg F cooler than Wednesday. Ridging will
build into the region following the departure of the mid/upper-
level cyclone, with benign weather and hotter temperatures as
geopotential heights increase.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

05/09
Hazardous weather outlook, May 1, 1:36 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
136 PM CDT Sun May 1 2022

TXZ021>044-021845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
136 PM CDT Sun May 1 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

The risk for severe thunderstorms will increase this afternoon and
evening. Isolated to scattered severe thunderstorms are expected to
develop across the western South Plains and southwest Texas
Panhandle by mid afternoon, and also over the southern Rolling
Plains. Severe storms will spread through areas on the Caprock late
this afternoon and into the northern Rolling Plains early this
evening. These thunderstorms will have potential for extremely large
hail to the size of softballs, wind gusts to 70 mph or greater, and
a few tornadoes. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are possible across the
region on Monday as hot, dry, and breezy weather returns to the
area.

Thunderstorms, some severe, may return to the Rolling Plains and
southeastern Texas panhandle Wednesday.

Elevated to critical fire weather conditions may return to portions
of the area Friday and Saturday as temperatures rise between 90 and
100 degrees and as relative humidity values fall with breezy,
southwesterly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected across the area late this afternoon
and evening. Reports are encouraged.

In the hours before

Local storm report, May 1, 4:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT SUN MAY 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             20 W BROWNFIELD         33.18N 102.62W
05/01/2022  E1.75 INCH       YOAKUM             TX   PUBLIC

&&

EVENT NUMBER LUB2200221

02

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:17 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum58 min
May 1, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBYoakum34 min
May 1, 5:03 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHockley, Lubbock, Lynn, Terry29 min
May 1, 5:04 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCochran, Hockley, Terry, Yoakum41 min
May 1, 5:10 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran50 min
May 1, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBYoakum50 min
May 1, 5:30 PM CDTSevere Thunderstorm Warning Destructive damage threatLUBHale, Hockley, Lamb, Lubbock45 min
May 1, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCrosby, Floyd, Hale, Lubbock36 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn17 min
May 1, 6:06 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Lubbock39 min
May 1, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBTerry, Yoakum50 min
May 1, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBCastro, Parmer29 min
May 1, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBTerry, Yoakum45 min
May 1, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Floyd, Hale, Swisher15 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.